(February, 1999)

Lingering Skin Discoloration
from Francesca A.

Dear Ed: I've had psoriasis since I was eighteen (am turning 34 this year) and I can definitely attribute it to extreme stress and depression. For one thing, the first bout I had was when my dad died. I also had it when I broke up with a boyfriend (which was, actually, the best decision I ever made). I just cleared up recently—this time, it was caused by mother-in-law troubles, but that's another story. Anyway, I've had about six bouts in all. Despite everything, I think I'm better off than others who have it all the time.

Since I know what triggers my psoriasis, I now realize that I should learn to control my emotions. But that's easier said than done. I've tried going to a shrink, but I'm the type who likes instant gratification, and I felt that I was just wasting my time. The bumper sticker that goes, "God, give me patience—right now!" is so me. Alas, the problem is really in my head, and not in my skin.

I've gotten to the point of having it on 90% of my body, but once I cleared up, I went back to normal and there was no indication whatsoever of the former skin trauma. I could wear a bikini again. however, during the bout previous to this last one, I was left with dark blotches where the lesions had been. My doctor can only speculate as to why this happened. She prescribed a cream (which I now forget) that was supposed to lighten the blotches, but didn't. I've learned to live with the discoloration, but my husband isn't very happy about it. after all, he looks at my legs more often that I do.

I now have blotches again from this recent bout and what makes them worse is that there are many small ones. This is so because, for once, I sought treatment just when it was starting—to nip it in the bud, so to speak. Methotrexate and Dovonex (it's called Daivonex here in the Philippines) are the best for me! I only need 4 to 6 weeks of treatment and I'm clear.

Anyway, what I'd really like to know is if there's anything I can do to even out my skin color—some cream, ointment, laser treatment, anything! I'd like to hear from others out there who've had the same experience.

I feel rather embarrassed to bring up something as superficial as this. Compared to others' experiences, I mean. But I'd appreciate any advice that I might discuss with my doctor. Maybe there's something out there that we haven't heard of here in Manila.

Thanks for the support and keep it up, man. -Francesca A.

*****

Ed's Response: I don't often hear from flaker's who can so directly correlate their flare-ups with emotional stress, Francesca. Your story is fascinating and your P sounds uniquely predictable (and controllable). Now, if you could just get a handle on that lingering skin discoloration!

I've never had a lesion do that, exactly. They wane, sometimes, to barely noticeable pinkness, but I've never associated that with a lesion gone away. I've always associated that with a lesion that's still there, just graciously inactive for awhile.

I imagine—though have no real knowledge to back this up—your doctor is concerned that some possible remedies for the discolored skin could cause the P to flare again. Chemicals could irritate the skin; laser or other surgical procedures could traumatize it—either could cause what's called Koebner Phenomenon (trauma-related lesion formation). You might want to (if you haven't already) do a wide area web search on "dermatology and skin discoloration" and see what crops up.

And, as always, experiences, ideas and insights from other FLAKE HQ readers is invited! Thanks for sharing with us, Francesca. -Ed

Return to Archives